Heart Rhythm Community
SVT and lidocaine (novocaine) - bad reaction
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

SVT and lidocaine (novocaine) - bad reaction

I had a successful ablation nearly nine months ago, have been SVT free until now.

This past Wednesday, I went to the dentist to have preliminary crown work done.  I have had bad reactions to regular novocaine in the past, prior to my SVT diagnosis in 2001, so he has given me lidocaine since then.  For the past ten years prior to my ablation in April 2011, I was on beta blockers (atenolol) so there were no issues.  I was taken off beta blockers 3 weeks after my ablation.  Have had dental work requiring lidocaine since then, with no issues until now.

While he was injecting the second shot of novocaine, an SVT episode suddenly triggered.  Fortunately for me, it was much weaker than it used to be, only lasted 1-2 minutes maximum, then stopped.  My hands shook badly for another five minutes afterwards.  He let me rest for a few minutes and I was feeling normal again so we were able to continue the dental work.  

I have been fine since, no more episodes, have been exercising as usual.  I did call my EP.  He is concerned and has never heard of this happening.  He has scheduled me for a check-up next week and I will have to wear a 30 day monitor to be sure there are no more problems cropping up.  I am hoping this is a one time freak occurrence.  I plan on going lidocaine-free when having dental work done from now on because I am terrified that it may do new damage to my heart.

My question is, has anyone ever had a bad SVT type reaction to lidocaine while having dental work done?  
Any insights would be appreciated.  Thanks!

Blank
1100598_tn?1377890199
Lidocane has epinepherine in it, which makes the medication work better, but it also stimulates the heart to beat faster, which is why you felt the sudden onset of tachycardia. When the dentist gives me lidocane, I have the same reaction....rapid heart rate and mild palpitations for a short time.   I have problems with svt episodes in the past. My suggestion to you is to not use the lidocane again if it bothers you.
I doubt the lidocane has hurt your heart in any way....:)
Related Discussions
10 Comments Post a Comment
Blank
Avatar_f_tn
Oops, meant to say lidocaine in paragraph 3, not novocaine.  (Wish MedHelp would let us make edits.)
Blank
1182699_tn?1297578384
I had this dilemma this past summer. I'm not sure what the dentist uses, but I too was having root canal/crown work going on. My heart always begins to race when they deaden the area. So, at first we tried the one without epi...it would not go dead enough. So finally after 3 weeks and 4 visits, I took my atenolol before I went in (per my doctor's orders) and a full 0.25 xanax. I got pretty shaky for a while but it passed quickly and 3 hours later, I was done. My dentist is very patient and was very understanding. I do have the epi free shots with fillings and it works well.
Blank
1100598_tn?1377890199
Lidocane has epinepherine in it, which makes the medication work better, but it also stimulates the heart to beat faster, which is why you felt the sudden onset of tachycardia. When the dentist gives me lidocane, I have the same reaction....rapid heart rate and mild palpitations for a short time.   I have problems with svt episodes in the past. My suggestion to you is to not use the lidocane again if it bothers you.
I doubt the lidocane has hurt your heart in any way....:)
Blank
Avatar_f_tn
It probably isn't the lidocaine, it's the epinephrine that is in the lidocaine.  You can ask your dentist to use an anesthetic without epinephrine, I have had tons of dental work and always ask for that.  Dentist doesn't mind at all and I've never had any problems.  It doesn't last as long but if you start to feel anything while they are working the dentist will just give you more.  I have done fine with it.
Blank
250051_tn?1328134730
I would ask for Marcaine, it works longer, although it takes longer to numb up. My dentist gives me my shot and see another patient, by the time he got back to me I was fully numb. and the numbness last for 8 - 12 hours. I am highly allergic to lidocaine it puts me into anaphylactic shock, I have an epipen but sa that I don't have to use that I just make sure everyone is doing their job and I always wear my medic alert bracelet. I was given the lidocaine in the ER for sustained v-tach hope this helps
Blank
Avatar_f_tn
Once when I got tooth anesthetic, I began trembling. I don't know what it was, but Im know that I don't tolerate epinephrine or adrenaline. Since that time I always ask such medication which does not cause trembling or tachycardia.
Blank
1124887_tn?1313758491
It is really important that you find out what is causing what.

It's correct that local anesthetics contain both lidocaine and adrenalin (epinephrine). They both can have effects on the heart, adrenalin has an obvious effect and lidocaine is actually an antiarrhythmic drug (class 1b sodium blocker) which may have proarrhythmic effects.

The problem is - adrenalin is added to prevent the lidocaine from having systemic effects, the blood vessels are constricted. If you have reactions towards lidocaine, choosing the one without adrenalin would be bad.

That said, they add quite a lot of adrenalin to local anesthetics and this may easily trigger arrhythmias..
Blank
Avatar_f_tn
Thank you all for your responses.  I will be going to see my EP tomorrow and will let you know how it goes.

Jannie
Blank
Avatar_f_tn
My EP put me on a 30 day event monitor......so far, so good, no SVT issues.  I'm hoping the lidocaine reaction was a one time unusual occurrance.  Hope you all have a very Happy New Year 2012!
Blank
996946_tn?1385991151
I am so sorry this happened to you.  About 5 or 6 yrs ago I had an incident where I went to an Ear, Nose and Throat Dr. and he sprayed lidocaine with epinephrine up my nose.  I had had some light nosebleeds after a fire we had at our place in Alaska, anyway he was checking for possible polyps.  About 15-20 min after he sprayed it, I went into a-fib.  When I called the office they told me it was probably not the lidocaine but instead was a reaction to the epinephrine.  It landed me in the ER that night and since that single incident, I've tried to stay away from both.  Incidentally, after my ablation for a-fib 15 mo. ago,  I've started having short tachycardia episodes (10-30 min) and my EP has told me to take a "beta-blocker in a pocket" and it has, thank God, helped to shorten the episodes.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
86819_tn?1378951092
Blank
Healthscreen results
23 hrs ago by Bromley
6579347_tn?1388505968
Blank
mele48 One month anxiety-free! WOOT! Comment
Apr 16
1569985_tn?1328251082
Blank
DeltaDawn23 commented on MaryLL's status
Apr 15
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1312416925
Blank
itdood
PA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
86819_tn?1378951092
Blank
Bromley